How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Basu Your Own Question
Dr Basu
Dr Basu, Board Certified MD
Category: Neurology
Satisfied Customers: 29251
Experience:  15 years' clinical experience
23744323
Type Your Neurology Question Here...
Dr Basu is online now
A new question is answered every 9 seconds

I am a T12 paraplegic who is a complete, yet I have suffered

This answer was rated:

I am a T12 paraplegic who is a complete, yet I have suffered from severe neuropthy in all of my paralyzed limbs. Over the last ten years I have been on every medication. Currently I have been put of 50 mcg Fentynal patch which has only teken my pain to an 8, in a few days I am travelling to Toronto to receive a Ketamine and Lidocaine infusion for my pain. Are those medications compatible and will it help?
JA: How long have you had the pain? What seems to make the pain better or worse?
Customer: 10 years. Medication, exercise and sleep make it better. Stress and inactivaty make it worse.
JA: Anything else in your medical history you think the doctor should know?
Customer: no

Hi there,
This is Dr Basu, experienced Internal Medicine Specialist.
I am here to address your concerns and provide great service.

Ketamine is a potent anesthetic and in combination with lidocaine should provide good pain control.

However, this combination has significant interaction with fentanyl which is a potent narcotic.

There is increased risk of CNS depression meaning risk of affecting breathing and vital brain functions.

There are also risks of heart arrhythmia, drop in blood pressure and heart rate as well.

Hence it is better to avoid fentanyl while being on this infusion.

Best wishes

Customer: replied 1 month ago.
Because I am on the patches, can I simply titrate down, take the infusion, and titrate back onto the Fentynal when the Ketamine has worn off?

Yes you can do that.

That will be better to avoid any withdrawal symptoms as well.
Best wishes,
It was my pleasure to help you today.
If I have answered all your questions, Please rate my response Excellent (click on the 5th star on top).
Please bookmark my profile for fast, reliable authentic answers!
This is the link to my profile:
http://www.justanswer.com/medical/expert-dr-basu/

Customer: replied 1 month ago.
But because my appointment is on Wednesday, it is too late to titrate down. So just when I get the actual infusion can I take the patch off and then put it back on? I am too afraid of withdrawal and really need to try Ketamine.

Ok in that case, you can just take the patch off on Tuesday night to give at least 12 hours of break.

You can resume fentanyl patch from Thursday onwards.

Best wishes

Customer: replied 1 month ago.
If I lower the dose by taking off one 25 mcg patch and just have one patch on will it still be dangerous? I am worried because I rely extremely on the Fentynal for pain releif.

It is still better to avoid fentanyl and ketamine.

Skipping one day of fentanyl should not be problematic.

Dr Basu and other Neurology Specialists are ready to help you